LYME DISEASE: What’s the harm in giving antibiotics just to be safe?

Excerpted from the New Haven Register  ( Posted: 06/21/2012)

Antibiotics are wonder drugs, but they cause side effects like any other medication, said Dr. Eugene Shapiro, professor of pediatrics, epidemiology, and investigative medicine at Yale University School of Medicine.  Most often the side effects are not life-threatening, but they are sometimes fatal.
The journal Clinical Infectious Diseases reported a worst-case response to antibiotics in 2000.

A 30-year-old woman died in the Mayo Clinic in Rochester, Minn., after being diagnosed with Lyme disease and given the antibiotic cefotaxime through a catheter for 27 months.  The catheter, which was placed in a vein near her heart, became infected with a species of yeast. A clot at the tip of the catheter became lodged in her heart, an autopsy showed.  Clinical Infectious Diseases also reported the death of a 52-year-old Minnesota woman in 2009, after she had undergone five weeks of a planned two- to four-month course of the antibiotics cefuroxime and telithromycin

Read more at:  http://www.nhregister.com/articles/2012/06/21/news/doc4fe36726e3f95213545094.txt?viewmode=default

Advertisements

~ by Rob on June 23, 2012.

2 Responses to “LYME DISEASE: What’s the harm in giving antibiotics just to be safe?”

  1. I don’t think that many would argue that antibiotics are not dangerous. In addition to the dangers outlined in the article, antibiotics may cause damage to your gall bladder, liver problems and peripheral neuropathy,

    Yet, the risk of chronic pain, paralysis, dementia and even death from tick borne infections is substantially higher.

    Rob

  2. 27 months on antibiotics through a catheter doesn’t sound like “giving antibiotics just to be safe.” Furthermore, the fact that the cause of death was a blood clot says more about the danger inserting catheters (and PICC lines) in major veins than the danger of using antibiotics. When antibiotics are delivered through safer methods and for an appropriate period of time, the risk of complications is significantly lower.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: